Alert archive / New Hampshire / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at May 27, 2020, 2:48 PM EDT for Carroll County, New Hampshire. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2020, 2:48 PM EDT (18:48 UTC)
- Expired
- May 27, 2020, 5:18 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Carroll County, NH
The radar
The Portland,ME radar (KGYX), 81 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:56 PM EDT | FLASH FLOOD | 1 Nw Jackson, NH | ROAD WASHED OUT ON ROUTE 16. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WGUS51 KGYX 271848
FFWGYX
NHC003-272145-
/O.NEW.KGYX.FF.W.0001.200527T1848Z-200527T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
248 PM EDT Wed May 27 2020
The National Weather Service in Gray Maine has issued a
* Flash Flood Warning for...
Northeastern Carroll County in northern New Hampshire...
* Until 545 PM EDT.
* At 247 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Bartlett, Jackson and Chatham.
This also includes...
South Baldface and Mount Doublehead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4424 7125 4424 7106 4420 7102 4408 7123
4414 7130
FLASH FLOOD...RADAR INDICATED
$$
JC2 follow-up statements
047
WGUS71 KGYX 272014
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
414 PM EDT Wed May 27 2020
NHC003-272145-
/O.CON.KGYX.FF.W.0001.000000T0000Z-200527T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll NH-
414 PM EDT Wed May 27 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
NORTHEASTERN CARROLL COUNTY...
At 411 PM EDT, Doppler radar indicated the storm in the Jackson New
Hampshire area have dissipated. However, flash flooding continues in
the region.
HAZARD...Flash flooding caused by showers and thunderstorms.
SOURCE...Radar indicated the precipitation has ended.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Bartlett, Jackson and Chatham.
This also includes...
South Baldface and Mount Doublehead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4424 7125 4424 7106 4420 7102 4408 7123
4414 7130
FLASH FLOOD...RADAR INDICATED
$$
JC472
WGUS71 KGYX 272118
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
518 PM EDT Wed May 27 2020
NHC003-272128-
/O.CAN.KGYX.FF.W.0001.000000T0000Z-200527T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll NH-
518 PM EDT Wed May 27 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN CARROLL COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4424 7125 4424 7106 4420 7102 4408 7123
4414 7130
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at May 27, 11:34 AM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 27, 11:34 AM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1134 AM EDT Wed May 27 2020
.SYNOPSIS...
We'll see some early morning clouds and fog near the Midcoast.
Otherwise...it'll be a warm and increasingly humid day with a
slight chance for mountain thunderstorms this afternoon. More
widespread showers and thunderstorms are possible Thursday night
through Saturday as a slow moving cold front crosses the area.
Drier and cooler air arrives for the second half of the weekend
into early next week.
&&
.NEAR TERM /THROUGH TODAY/...
1100AM UPDATE... Updated temperature and skies according to
latest observations. Still looking at a quite warm day... with
heat index values approaching 95 in northern NH. Have also added
a Beach Hazard Statement to highlight dangers of cold water in
spite of warm temperatures due to multiple reports of injuries
today through coordination with the US Coast Guard.
630AM UPDATE...
Early morning fog is already showing signs of dissipating,
though it has briefly intensified in areas where it remains.
Expect it to end shortly and will allow the Special Weather
Statement to highlight this threat until it wanes. Have updated
the hourly temperature forecast based on latest observations.
Otherwise no significant changes to prior forecast thinking.
ORIGINAL DISCUSSION...
It's going to be a hot and somewhat humid day for much of the
area, but especially northern areas. As the upper ridge
continues to build into our area, a pocket of very warm air
will be making its way around the northwest periphery of this
ridge. Afternoon temperatures above 90 degrees are expected for
most of New Hampshire, with the warmest readings likely in
northern New Hampshire. It will also be a bit humid as well,
with dewpoints in the 60s. The combination of the heat and
humidity will push the heat index into the 90 to 95 degree range
in areas which rarely see this. This does not quite reach Heat
Advisory criteria, but it is worth messaging the hot weather
expected today. Further south temperatures will be a few degrees
cooler, but still hot, in the upper 80s to near 90 in southern
New Hampshire. For the coast of Maine, a south to southwest flow
keeps a bit of a maritime influence with this influence greater
the further east you go. Early morning clouds and fog should
burn off and allow most of Maine to get in on the 80 degree
warmth, but the immediate Midcoast will stay cooler.
All this heat and humidity will combine to produce some
afternoon instability particularly across northern areas where
temperatures will be warmer and the influence of the upper ridge
will be weaker. There is not much in the way of a lifting
mechanism, so expect it may be difficult to get widespread
thunderstorm activity in our area. However, the differential
heating of the terrain may be enough to trigger some
thunderstorms. Being so close to the upper ridge, upper level
winds are not very strong. As a result, we don't expect much in
the way of storm organization if thunderstorms do form. However,
with some dry air aloft, gusty winds will be possible in
thunderstorm downdrafts.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
With wind flow even more southwesterly tonight, expect the
primary threat area for maritime clouds and fog to shift
eastward as well. Cannot rule out some fog along the Midcoast,
but most areas will remain clear with temperatures only dropping
into the 60s or the upper 50s.
The pocket of very warm air will shift further to the north and
east on Thursday, leaving us still very warm for this time of
year but not as extremely so. The hottest temperatures we see on
Thursday should be about 10 degrees cooler than what is observed
today, although coastal areas will have even less of a marine
influence and thus could be slightly warmer. A weak disturbance
rotates around the upper ridge through upstate New York during
the day Thursday. For the most part any showers associated with
this should stay to our west as the lower temperatures limit
instability.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The ensemble and deterministic model solutions are in good
agreement on the long wave pattern through the first half of next
week. The upper high initially centered off the east coast will
quickly breakdown as phasing of streams occurs upstream over
the Mississippi Valley by Friday. The resultant trough will
progress into the northeast and amplify...eventually covering
much of the eastern third of the CONUS. Above normal
temperatures will be replaced by below average values as we head
through the period. In the dailies...a warm and humid Friday
with scattered showers and thunderstorms developing by
afternoon. More widespread shower and thunderstorm activity
Friday night and early Saturday as the cold front progresses
eastward across the forecast area. A secondary front will cross
the area late Saturday with the chance for a brief shower or
thunderstorm. Much cooler and less humid air will follow for the
second half of the weekend through the beginning of next week.
With the upper trough nearly overhead Sunday and Monday...I
expect we'll see sunshine mix with clouds at times. By
Tuesday...rising heights and the high center building east into
New England should provide a mainly sunny day. The operational ECMWF
remains an outlier...with an ocean low retrograding towards the
coast from the Gulf of Maine by late Tuesday.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Low clouds and some fog will persist through mid
morning along the Midcoast, but they are expected to disperse
today. An isolated thunderstorm is possible in the northern
mountains this afternoon. There is a chance the clouds and fog
return to the Midcoast this evening, though the odds are a bit
lower as winds gradually shift more southwesterly.
Long Term...
Fri...Sct MVFR SHRA/TSRA.
Fri night - Sat AM...Areas of MVFR and lcl IFR in SHRA/TSRA.
Sat PM...Sct MVFR psb -SHRA.
&&
.MARINE...
Short Term...Southerly winds become a bit more southwesterly
with time. With the warm/humid air moving over the cold waters,
areas of fog remain possible. This will also limit the mixing of
stronger winds down toward the water surface, therefore have
gone below guidance for forecast wind speeds.
Long Term...
Fri - Sat...SCA's possible.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for
MEZ023>028.
NH...Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...None.
&&
NEAR TERM...Casey/Kimble
SHORT TERM...Kimble
LONG TERM...SchwibsHazardous weather outlook, May 27, 11:41 AM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 1141 AM EDT Wed May 27 2020 MEZ007>009-281545- Northern Oxford-Northern Franklin-Central Somerset- 1141 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for west central Maine and western Maine. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms this afternoon and evening could contain gusty winds. Otherwise heat and humidity will combine to produce heat indices in the upper 80s to lower 90s by afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slow moving cold front or series of cold fronts will cross the area Friday into Saturday bringing the chance for thunderstorms, mainly Friday afternoon and evening. Locally heavy rainfall is possible with storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012>014-018>022-033-NHZ001>013-015-281545- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 1141 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Heat and humidity will combine to produce heat indices in the upper 80s to lower 90s by afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slow moving cold front or series of cold fronts will cross the area Friday into Saturday bringing the chance for thunderstorms, mainly Friday afternoon and evening. Locally heavy rainfall is possible with storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023>028-NHZ014-281545- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 1141 AM EDT Wed May 27 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Heat and humidity will combine to produce heat indices in the upper 80s to lower 90s by afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slow moving cold front or series of cold fronts will cross the area Friday into Saturday bringing the chance for thunderstorms, mainly Friday afternoon and evening. Locally heavy rainfall is possible with storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-281545- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 1141 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Areas of dense fog are expected along the coastal waters tonight, with the visibility near a quarter mile at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slow moving cold front will cross the area Friday into Saturday bringing the chance for thunderstorms, mainly Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 1:16 PM EDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Gray ME 116 PM EDT Wed May 27 2020 MEZ012-NHZ002-004-271745- Southern Oxford-Southern Coos-Northern Carroll- 116 PM EDT Wed May 27 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN COOS AND NORTH CENTRAL CARROLL COUNTIES... At 116 PM EDT, strong thunderstorms were clustered over Pinkham Notch, or 17 miles north of Conway. The storm is nearly stationary. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Pinkham Notch, Gorham, Jackson, Chatham, Batchelders Grant, Shelburne, Stowe and Stoneham. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4415 7123 4422 7133 4438 7113 4428 7094 TIME...MOT...LOC 1716Z 236DEG 3KT 4422 7125 Watson
Special weather statement, May 27, 1:28 PM EDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Gray ME 128 PM EDT Wed May 27 2020 NHZ003-271800- Northern Grafton- 128 PM EDT Wed May 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRAFTON COUNTY... At 128 PM EDT, a strong thunderstorm was located near Franconia, or near Lincoln. The storm is nearly stationary. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Bethlehem, Lincoln, Franconia and Easton. This includes Interstate 93 between mile markers 104 and 115. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4407 7169 4413 7179 4426 7170 4414 7152 TIME...MOT...LOC 1728Z 234DEG 3KT 4414 7170 Watson
Special weather statement, May 27, 2:34 PM EDT, 14 minutes before
Special Weather Statement National Weather Service Gray ME 234 PM EDT Wed May 27 2020 NHZ003-271900- Northern Grafton- 234 PM EDT Wed May 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRAFTON COUNTY... At 234 PM EDT, a strong thunderstorm was located over Franconia, or near Bethlehem, moving northeast at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Littleton, Bethlehem, Franconia, Lisbon, Easton and Sugar Hill. This includes Interstate 93 between mile markers 111 and 122. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4414 7179 4423 7187 4433 7171 4421 7156 TIME...MOT...LOC 1834Z 236DEG 8KT 4420 7177 Watson
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:38 AM EDT | Beach Hazards Statement | GYX | Rockingham | 8 hr |
| May 27, 1:28 PM EDT | Special Weather Statement | GYX | Grafton | 32 min |
| May 27, 2:20 PM EDT | Areal Flood Advisory | GYX | Carroll, Coos, Grafton | 3 hr |
| May 27, 2:28 PM EDT | Areal Flood Warning | GYX | Carroll, Coos, Grafton | 3 hr |
| May 27, 2:34 PM EDT | Special Weather Statement | GYX | Grafton | 26 min |
| May 27, 2:53 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 52 min |
| May 27, 3:12 PM EDT | Areal Flood Advisory | GYX | Grafton | 3 hr |
Nearby
Flash Flood Warnings in New Hampshire, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.